Contrast materials can help highlight areas of interest in MRI scans. Contrast injections may cause side effects like mild rashes and hives, but it is also possible for a person to have a serious reaction to them.
An MRI is a type of imaging test. Doctors may order one to get a better view of internal structures or processes to help diagnose or assess various health conditions. For example, an MRI may help a doctor identify and stage a tumor.
In some cases, an MRI involves the use of contrast material, also known as contrast agents, contrast dyes, or contrast media. Contrast material allows the MRI to produce a clearer picture of the area.
From 1995 to 2017, the
Because gadolinium is highly toxic, dyes contain other materials to help reduce side effects.
However, people may still experience side effects from these contrast materials. They can range in severity from mild to severe, but most people will experience only mild side effects.
This article describes the potential contrast material side effects, drug interactions, interactions with other health conditions, and when to speak with a doctor about MRI contrast material side effects.
The gadolinium within MRI contrast dyes is toxic. However, when manufacturers create MRI dyes, they surround the gadolinium with another crystal-like chemical to keep it trapped.
Mild side effects
When they do occur, they are often mild — common side effects include hives and a rash.
According to a
Moderate to severe reactions
- the development of nephrogenic systemic fibrosis, most common in people with kidney issues
- respiratory or cardiac arrest
- anaphylactic shock
- respiratory distress
Gadolinium can affect several major systems throughout the body, including the:
- gastrointestinal tract
- nervous system
- cardiovascular system
- respiratory system
In rare cases, a severe reaction can be fatal.
Some evidence suggests that gadolinium may remain in a person’s system long after an MRI.
In 2017, the
An American Association for Cancer Research article in 2019 notes that the risk of contrast remaining in the system does not outweigh the risk of missing life threatening cancer or other serious diagnoses.
A person can discuss their medications with the doctor recommending an MRI. They may recommend that the individual temporarily stop using certain medications or that the MRI does not involve the use of contrast material.
People who are pregnant or breastfeeding also need to let a doctor and MRI technician know. A doctor can help determine if the potential benefit of the scan and contrast dye is worth the risk to the pregnancy.
People can continue breastfeeding after a contrast MRI. However, if a person feels more comfortable not breastfeeding afterward, they can pump extra milk and resume breastfeeding
- kidney failure
- liver disease
- kidney transplant
- kidney disease
A person with kidney issues may experience nephrogenic systemic fibrosis after receiving a contrast dye injection. This condition causes a person to develop thickened skin. It often affects the arms and legs but can also affect the trunk.
In severe cases, it can become systemic and negatively affect internal organs such as the heart. The condition is potentially life threatening.
People who are pregnant or breastfeeding need to let a doctor or technician know before an MRI. An MRI without dye is
A person may wish to speak with a doctor if they experience long lasting or severe reactions to the MRI contrast material, such as signs of an allergic reaction. If symptoms seem life threatening, individuals need to seek immediate emergency medical attention.
A person may also want to check with a doctor before the test. They may want to review their unique situation, including:
- their pregnancy or breastfeeding status
- any current medications they are taking
- any supplements they are taking
- any underlying health conditions or concerns
MRI contrast is generally safe for most people. However, individuals with kidney disease and those who are pregnant should let their doctor know before getting an MRI with contrast.
Common side effects of contrast materials are generally mild and may include a rash, nausea, and vomiting. More severe reactions can include anaphylactic shock or nephrogenic systemic fibrosis.
A person needs to let a doctor know about any underlying conditions, medications they are taking, and any concerns they may have before the MRI with contrast. A doctor can help determine if the benefit of the MRI contrast dye injection is worth the risk.